Delaying Vancomycin Use May Prevent Hearing Loss
No benefit seen to early use of antibiotic in children with pneumococcal meningitis
THURSDAY, May 18 (HealthDay News) -- In children with pneumococcal meningitis, there is no advantage to early administration of vancomycin during combination therapy, and early administration is associated with increased risk of hearing loss, according to a study published in the May issue of Pediatrics.
Steven Buckingham, M.D., of Le Bonheur Children's Medical Center in Memphis, Tenn., and colleagues analyzed medical records of 114 children with pneumococcal meningitis, of whom 109 were treated with vancomycin in combination with cefotaxime or ceftriaxone.
Ten patients (9 percent) died and 14 (13 percent) had neurologic defects upon discharge. Documented hearing loss was found in 37 (55 percent) of the 67 survivors who underwent audiometry. Among children with hearing loss, the median vancomycin start time was less than one hour, compared with four hours for those with normal hearing. There was no significant association between the vancomycin start time and death or other neurologic deficits.
There was an independent association between hearing loss and a vancomycin start time of less than two hours, a blood leukocyte count of less than 15,000/μL, and a cerebrospinal fluid glucose concentration of less than 30 mg/dL. "It may be prudent to consider delaying the first dose of vancomycin therapy until (at least) two hours after the first dose of parenteral cephalosporin," the authors conclude.